Confusion After Surgery

Understanding the Causes of Confusion After Surgery

Anesthesia and Surgery Image
Anesthesia is a Common Cause of Confusion. Photo: © Andrew Olney/Getty Images

Confusion is not uncommon after surgery, especially in the first few hours following surgery. General anesthesia, which renders the patient unconscious for the procedure and sometimes for hours afterwards, is more likely to cause confusion than other types of anesthesia.

It is normal to ask questions repeatedly, forgetting that the question was asked and answered, due to anesthesia and pain medications.

  For most patients, this forgetfulness and confusion clears up in the first few hours after surgery.  For others, it may last a day.  

For some, confusion increases in the days following the procedure.  In those cases, it is very important to try to determine the cause, and correct the problem.  

Common Causes of Confusion After Surgery

Infection: An infection, especially in older patients, can cause significant confusion and disorientation. Urinary tract infections are well known for causing patients to behave abnormally, but other types of infection can lead to similar symptoms.

Poor Pain Control: A patient who is in significant pain is more likely to be confused, this may be due to the pain itself, or the problems that the pain causes, such as poor quality of sleep. Good pain control is essential for these patients, which does not mean there will be no pain but a decrease in pain. 

Anesthesia: Anesthetics are well known to cause confusion, but this typically decreases as the body processes the medications and removes them from the body.

  Some medications cause significant forgetfulness in the hours immediately after surgery, which is a normal side effect of anesthesia.

Medication Interaction: New medications prescribed for surgery and the recovery period can have an unintended interaction with the medications that the patient routinely takes at home.

 

New Medication: New medications, especially those for pain and sleep, can cause disorientation, grogginess and make patients sleepy.  In rare cases, new medications may have an unintended and unexpected side effect of agitation or sleeplessness. 

Low Oxygen Levels: If the patient is not getting enough oxygen, agitation and confusion can be one of the first signs.  Typically, oxygen levels are monitored in the hours following surgery, so this can be corrected quickly with supplemental oxygen.  Patients who are groggy after a procedure, or those who have breathing issues such as sleep apnea or pulmonary disease, are more likely to experience problems with oxygenation after surgery.

High Carbon Dioxide Levels: When a patient isn’t breathing as well as they should, they can begin to retain carbon dioxide in their blood, which can lead to confusion and agitation.  Treatment for this is often an oxygen mask, which can help the patient breathe more efficiently and exhale more carbon dioxide.

Interruption in Sleep-Wake Cycles: The hospital is a terrible place to try to get a good night’s sleep.

  Vital signs are taken around the clock, medications are given in the wee hours of the night, lab draws are often performed in the early morning hours--these things a recipe for sleep deprivation.  Some patients can get their days and nights confused, or lose track of time entirely.  For others, this interruption in their normal routine can cause dramatic changes in personality, and may require medical intervention in order to get enough sleep.

Delirium: Delirium is an acute issue where the patient has a rapid change from their normal mental status to severe confusion and sometimes agitation.  This can be caused by around the clock care, such as in the ICU, lack of orientation to days and nights (these patients should be in a room with a window whenever possible), or severe illness that requires lengthy hospitalization.  A patient with delirium is often more alert and oriented in the morning hours and then worsens in the evening or at night.  Treatment is provided based on the cause of the issue.

Electrolyte Imbalances: Electrolyte imbalances, such as low levels of potassium, calcium, and other electrolytes, can leave a patient feeling ill and this may lead to an increase in confusion.

Anemia:  Red blood cells carry oxygen to the cells of the body.  A patient who has been experiencing bleeding, or is not making enough red blood cells, can have reduced levels of oxygen in their system, a condition called hypoxia.  Hypoxia can cause significant confusion as the brain needs oxygen to work properly.

Withdrawal:  A common cause of confusion is withdrawal.  A patient can have withdrawal from prescribed medications, illicit drugs or alcohol, which can lead to withdrawal symptoms including confusion and agitation.

Dementia: Patients who have decreased mental capacity prior to surgery are at higher risk for confusion and disorientation after surgery.  The interruption in their routine, the disruption in their sleep cycle along with a variety of medications before, during and after surgery can significantly worsen their ability to function.

Source:

Delirium. Medline Plus.  Accessed April, 2015. http://www.nlm.nih.gov/medlineplus/ency/article/000740.htm

Continue Reading